Hail, Knox
- When
- May 13, 2:25 PM CST to 2:30 PM CST
- Where
- Knox County, Rio
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.120, -90.400
Scattered strong to severe thunderstorms developed along a stationary frontal boundary draped across north-central Illinois during the afternoon of May 13th. The strongest cells produced hail as large as half dollars.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Scattered strong to severe thunderstorms developed along a stationary frontal boundary draped across north-central Illinois during the afternoon of May 13th. The strongest cells produced hail as large as half dollars. Outflow winds from storms passing to the north caused minor roof damage to a school in Hoopeston in Vermilion County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 13, 1:22 PM CST, 1 hour 3 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 222 PM CDT Sun May 13 2018 .UPDATE... Issued at 1126 AM CDT Sun May 13 2018 Keeping an eye on convection to the northwest this morning, but HRRR is pretty consistent with moving it into the northern tier of the state. Warm front draped across Central IL today has resulted in quite the temperature gradient again. This morning, 50s in Lacon/Galesburg...with 80s south of I-70 already. This disparity will only become more obvious as the day progresses. Some cu development could result in some scattered showers/TS this afternoon, and will keep the mention in to cover it as the most recent high res model runs are starting to reflect just that as the wave to the west approaches. So far, updates are not warranted, but will be putting out new zones, etc to remove morning wording. && .SHORT TERM...(Today and tonight) ISSUED AT 330 AM CDT Sun May 13 2018 Persistent frontal boundary remains draped across central Illinois early this morning. Clusters of thunderstorms continue to track eastward well north of the surface front from eastern Iowa across northern Illinois...with 08z/3am regional radar mosaic showing convection mainly along/north of the I-80 corridor. HRRR has been consistently showing scattered showers/storms skirting the far north early this morning before gradually dissipating before midday. Have therefore included slight chance PoPs along/north of a Canton to Bloomington line this morning. Airmass will become strongly capped today, so additional convection this afternoon will be minimal. Despite capping, most high-res model guidance suggests isolated thunder along/south of the surface front during peak heating...so have included slight chance PoPs everywhere north of I-70 during the afternoon. High temperatures will range from the middle 70s far north around Galesburg and Lacon...to around 90 degrees far southeast near Lawrenceville. After an overall lull in convection today, an approaching short- wave trough and strengthening low-level jet will contribute to a renewed round of storms across north-central Illinois tonight. Wave in question is currently evident on water vapor imagery over New Mexico and is progged to track NE along the western/northern edge of a prevailing upper ridge centered over the Deep South. As this wave approaches, a 40kt 850mb jet streak will develop from Kansas northeastward into Iowa. Convection is expected to develop along the nose of the jet across northern/eastern Iowa by late evening...then track E/SE across northern Illinois and Indiana overnight. Exact placement of the convection varies somewhat from model to model: however, HREF strongly suggests storms will race along the I-80 corridor between 05z and 10z...with the southern edge of the activity impacting the northern KILX CWA. Main threat from the storms will be damaging wind gusts as they accelerate E/SE along the frontal boundary. Have tailored PoPs accordingly...with greatest storm chances along/north of I-74 after midnight. .LONG TERM...(Monday through Saturday) ISSUED AT 330 AM CDT Sun May 13 2018 Another lull in storm chances will materialize on Monday as the front drifts northward. Thanks to partial sunshine and a strong S/SW flow, high temperatures will climb into the upper 80s and lower 90s across the board. The next round of convection will develop in a highly unstable environment across western Iowa into eastern Kansas Monday afternoon...then will track into central Illinois Monday night. Damaging wind gusts will be possible with these storms from the Illinois River Valley westward before they gradually weaken overnight. Have included likely PoPs along/west of I-55...with chance PoPs further east across the remainder of the area. After that, the warm and unsettled weather pattern will persist through the end of the week...as central Illinois remains on the northern edge of the upper ridge. Periods of showers and thunderstorms will occur through Saturday...with high temperatures topping out in the 80s each day. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 215 PM CDT Sun May 13 2018 VFR throughout the forecast with a slight chance at another round of patchy MVFR tonight, but confidence a little low until a better idea of how much the region will mix out today. Warm front draped across the region getting a little bit of influence from the cold pool and northerly winds are kicking in even in the region with the 80s early this afternoon. Not expected to remain, winds southerly later this evening, veering to more westerly. Major concern for two rounds of thunder shaping up in the high res models, one this afternoon with the cu field and the convection to the north creating some scattered unorganized activity in northern terminals. The second round comes from a stronger wave rippling through the zonal flow aloft to the north and northwest. The convection organizes and drops SE through NErn IL after midnight, potentially hitting BMI and CMI before moving out of the state. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...HJS SHORT TERM...Barnes LONG TERM...Barnes AVIATION...HJS
Hazardous Weather Outlook National Weather Service Lincoln IL 1203 PM CDT Sun May 13 2018 ILZ027>031-037-038-141715- Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford- 1203 PM CDT Sun May 13 2018 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... An isolated thunderstorm will be possible today. No severe weather is anticipated. A complex of thunderstorms is forecast to develop across Iowa and northwest Illinois and track east and southeast tonight. A few of those storms may affect areas north of Interstate 74. The thunderstorms later tonight north of Interstate 74 will be capable of producing damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Scattered thunderstorms will be possible again on Monday, especially during the late afternoon and early evening hours. A few of the thunderstorms in the afternoon and evening will be capable of producing strong wind gusts and hail. There will daily chances for thunderstorms from Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in areas north of Interstate 74 late tonight into the early morning hours of Monday. ILZ036-040>057-061-141715- Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Fulton-Logan- Macon-Mason-Menard-Morgan-Moultrie-Piatt-Sangamon-Schuyler-Scott- Shelby-Vermilion- 1203 PM CDT Sun May 13 2018 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a slight chance for a thunderstorm this afternoon. Scattered thunderstorms are possible tonight, especially north towards the Interstate 74 corridor. A few of the storms towards Interstate 74 may be capable of producing gusty winds and hail. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Scattered thunderstorms will be possible Monday afternoon and evening. A few of the storms will be capable of producing strong gusty winds and hail. There will be a daily chance for thunderstorms Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ062-063-066>068-071>073-141715- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 1203 PM CDT Sun May 13 2018 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... There will be a daily chance for thunderstorms starting late Monday and continuing through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Shimon
The Quad Cities radar (KDVN), 57 km away, was scanning. The volume nearest the first event began at 20:22 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Minor roof damage occurred to the middle school in Hoopeston due to strong outflow winds that passed well to the north across Iroquois County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750086, 750090, 750091, 750094, 750097.